Crohn's Disease Forum » Treatment » Prednisone/Entocort » Bad Prednisone Reaction and Pentasa?

03-16-2012, 02:20 PM   #1
yoadrienne
New Member
 
yoadrienne's Avatar
 
Join Date: Dec 2011
Location: Indianapolis, Indiana
Bad Prednisone Reaction and Pentasa?

Hi All! I've appreciated so much of the information that I've read here so thank you all for sharing your situations. I hope I can gain some insight here with this question.

I've been flaring since Sunday (first flare since after diagnosis in December '11) and went to see my Dr. yesterday. I had some labs and a ct scan and started prednisone this morning. About 30 minutes after taking it, I began to feel hot and itchy, then came the huge quarter sized welts on my face. At that time, I got a call from a nurse at the Dr. office to talk about my ct scan and I told her about what was happening. She asked if my tongue was swelling and I felt and looked in the mirror and it was! Then my throat started swelling too! Thankfully my husband was near to home and I took the kids over to the neighbors and we went to the ER. After about 2 hours, everything had subsided and I never had a full on allergic reaction, but they still aren't sure if I am allergic or if it was just the side effects of the pred. The Dr's also suspect that Pentasa may be to blame (even though I've been on that since December with no adverse effects at all??!!) and I go back to my Dr on Monday and have to stop all meds until then. Thankfully my flare has subsided enough that I will be fine this weekend, hopefully.

He already mentioned that since the Pentasa isn't working, we may be looking at some of the bigger drugs, specifically Imuran. Now I'm wondering what my options are and what kind of research I should do on my own before my appointment. I am also breastfeeding a 6 month old, so I can't just take any kind of drug at the moment, there are a few restrictions.

Has anyone had any experience along these lines or can you direct me where to go so I can be well informed by Monday?

Thanks in advance!
03-16-2012, 05:49 PM   #2
SnowDay
Senior Member
 
SnowDay's Avatar
 
Join Date: Nov 2011
Location: Ireland
I'm seeing people saying this more and more recently. I had a similar reaction to pred, I took 25mg and that night my skin broke out in itchy welts (I suffered from pre-existing skin-problems though). I stopped immediately, I have been on entocort for 4 days and although I am not reacting to it, it doesn't seem to be helping.
__________________
Dx'd w Leaky Gut Syndrome in 08. Had eczema(autoimmune), chronic fatigue, asthma and suspected crohns(booked for an endoscopy).

Been on cyclosporine, currently on vit d3, zinc, probiotic, digestive enzymes, getting iv drips of vit C, B complex, folic acid, niacin and EDTA twice weekly and living on an all poultry diet. WANT CARBS
03-17-2012, 09:38 AM   #3
yoadrienne
New Member
 
yoadrienne's Avatar
 
Join Date: Dec 2011
Location: Indianapolis, Indiana
Thanks SnowDay. I have been reading some recent threads of bad reactions, too. When I scheduled my appt for Monday, the nurse mentioned I would probably go on Entocort at that time. So we will see.
03-18-2012, 01:43 AM   #4
Jennifer
Adminstrator
 
Jennifer's Avatar
 
Join Date: Jan 2010
Location: California

My Support Groups:
Entocort can take a few days to a couple weeks to notice a change. I prefer it over Prednisone any day. Sorry you had such a bad reaction and it does sound like an allergic reaction from the Prednisone rather than the Pentasa since you've been on it for so long already. Be sure to let your doctor know that you're currently breastfeeding as Entocort will be passed through the breast milk.
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 15 years and counting.
03-18-2012, 12:07 PM   #5
Dogluv
Senior Member
 
Dogluv's Avatar
 
Join Date: May 2011

My Support Groups:
I also had an allergic reaction when I took pred. My face and neck were red, puffy, and itchy, it was scary and awful. Right when I got the symptoms I took a benydrl and luckily everything got better after a half an hour. When I called my doc he said it was rare to be allergic to pred, but it could happen. Do you have any other allergies to other meds? This was the first med I had been allergic to, and I didn't expect to be allergic to it.
Also maybe mention LDN to your doc, I don't know if it's safe for people who are breastfeeding, but it barly has any side effects and is not an immumosuppressent. I just started taking it last night and haven't seen any side effects, so I have my fingers crossed.

Last edited by Dogluv; 03-18-2012 at 12:12 PM. Reason: Add more info
03-18-2012, 02:01 PM   #6
yoadrienne
New Member
 
yoadrienne's Avatar
 
Join Date: Dec 2011
Location: Indianapolis, Indiana
Dogluv- No, I've never had any allergies to anything, so this was very new for me! I have read about LDN on this forum, but not to intensively yet. Maybe I will have to do this tonight so that I can ask about it tomorrow. Thanks for your suggestion!
03-19-2012, 08:37 PM   #7
yoadrienne
New Member
 
yoadrienne's Avatar
 
Join Date: Dec 2011
Location: Indianapolis, Indiana
So I went to the Dr. today and will start on Entocort tomorrow. Hopefully that will work fairly quickly to take care of this flare while we try to decide where to go from here on other medications.
03-19-2012, 10:15 PM   #8
Dogluv
Senior Member
 
Dogluv's Avatar
 
Join Date: May 2011

My Support Groups:
Im glad You found an alternative to the pred, hopefully the entocort works well. Another thing I forgot to mention was enternal nutrition. I've been on it for quite a long time and it seems to work well for me. It's a diet where you drink nutritional shakes instead of food, so your intestines get a break from having to digest, and break down food. There's a few different formulas: peptamen, vivonex, modulen, ensure and boost. You can buy the final two at places like walmart and their cheaper then the others. I like this treatment because it doesn't have any side effects, that's why I tried it in the first place. If you have any questions feel free to ask, maybe this treatment could work for you.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Bad Prednisone Reaction and Pentasa?
Thread Tools

All times are GMT -5. The time now is 08:02 AM.
Copyright 2006-2012 Crohnsforum.com